Abstract 10380: The Ashman Phenomenon in Patients With Atrial fibrillation Treated With an IKr Blocker, Dofetilide
Introduction: The Ashman phenomenon is aberrant ventricular conduction that often occurs during a short-long-short R-R interval in patients with atrial fibrillation. The aberrant conduction is caused by prolongation of refractory period of ventricular conducting system and myocardium due to a long R-R interval of a preceding beat. Dofetilide, an IKr blocker, exhibits a strong reverse use-dependence effect on prolonging the refractory period. We investigated effects of dofetilide on the Ashman Phenomenon.
Methods: 10 consecutive patients (age: 67±7, males: 5) with atrial fibrillation who were admitted for dofetilide loading (250 to 500 micrograms q12h) were investigated.
Results: Dofetilide significantly prolonged the QTc intervals from baseline 434±24 ms to 480±25 ms after second dose (p<0.01), accompanied by an increase in the longest RR interval at which Ashman beats occurred. Total number of Ashman beats increased from 42±24 at baseline to 93±79 after 1st dose (p<0.05) and 133±101 after 2nd dose (p<0.05) during 6 hour time period following each dose. Episodes of consecutive Ashman beats ([[Unable to Display Character: ]]3), which are often misinterpreted as non-sustained ventricular tachycardia, significantly increased from 1±2 pre-dofetilide to 3±3 post-dofetilide. An abrupt increase in Ashman beats in one patient was associated with the development of Torsades de Pointes post DC cardioversion. Interestingly, change of atrial fibrillation to atrial flutter led to a reduction in Ashman beats probably related to relative regularization of ventricular rates.
Conclusions: Pure IKr blockade promotes the Ashman phenomenon during atrial fibrillation likely via reversely use-dependent prolongation of ventricular refractory period.
- © 2013 by American Heart Association, Inc.